Starting Avonex, question

A board to discuss the Multiple Sclerosis modifying drug Avonex

Starting Avonex, question

Postby mike123 » Mon Aug 31, 2009 10:07 am

Hi All,

I'm about to start Avonex and have a question. This is a big deal for me and I don't want to take the first shot in front of a nurse, but in privacy with my wife. Will the nurse require that I take the first shot in her presence? I'm imagining they want to monitor that patients actually take the drug...

Thanks,
Mike
User avatar
mike123
Newbie
 
Posts: 1
Joined: Sun Aug 30, 2009 3:00 pm

Advertisement

Re: Starting Avonex, question

Postby NHE » Mon Aug 31, 2009 12:45 pm

Hi Mike,
The reason that they have you do you first injection with a nurse is so that they can help you to make sure that you do the injection correctly. I have found that it is best to inject into the upper third of the thigh over to the side a bit. If you inject in the center of the thigh, then there's a possibility that you could hit a large nerve and cause nerve damage. There are also less blood vessels off to the side so there's less chance of having an injection site which bleeds a lot. Sometimes my injections don't bleed at all and I have to keep my finger at the injection site when I pull out the needle so that I know where to put the band-aid. Most times though there is just a small drop of blood which marks the injection site.

Are you using the premixed syringes or the freeze dried powder? If the latter is the case, then you may want to read my Injection Technique post. I just reread it and it would probably be good to check out in either case.

I would also suggest that you forget about the Tylenol that the Avonex literature recommends and try ibuprofen instead for counteracting the side effects. Try 400 mg at the time of your injection and then another dose about 4 to 6 hours later. Note that you may need additional doses if the side effects are particularly bad. I had rather bad side effects in response to my first shot where I was essentially incapacitated with a bad fever for about 12 hours or so. I called my doctor's nurse and told her that I didn't think that I could continue with the injections if they were going to be like that all of the time. She suggested trying ibuprofen instead of the Tylenol and I've found that helpful. After 9 years on the stuff, I still take 200 mg of ibuprofen about 3 to 4 hours after my shot. I can feel the aches and body cramps start to come on and then they diminish to a manageable level about 20 minutes after taking the ibuprofen. I'm usually run down and tired the next day so I don't plan on doing too much.

Let me know if you have any questions.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3368
Joined: Sat Nov 20, 2004 4:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service